Alert archive / New York / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 71, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Nov 15, 2020, 5:50 PM EST for Franklin County, St. Lawrence County, New York. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 15, 2020, 5:50 PM EST (22:50 UTC)
- Expired
- Nov 15, 2020, 7:00 PM EST
- In force
- 70 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Franklin County, NY, St. Lawrence County, NY
The radar
The Ft Drum radar (KTYX), 80 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.8 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1248 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 313 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
039
WUUS51 KBTV 152250
SVRBTV
NYC033-089-160000-
/O.NEW.KBTV.SV.W.0071.201115T2250Z-201116T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
550 PM EST Sun Nov 15 2020
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Northwestern Franklin County in northern New York...
St. Lawrence County in northern New York...
* Until 700 PM EST.
* At 546 PM EST, a line of strong showers and an embedded
thunderstorm was located along a line extending from 33 miles
southwest of Cedar Island State Park to 43 miles southwest of
South Hammond to 74 miles southwest of Nelson Corner, moving
northeast at 65 mph. These storms should enter southwest St.
Lawrence county between 7 and 715 pm.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Tree damage is likely and damge to mobile homes, roofs,
and outbuildings is possible.
* Locations impacted include...
Potsdam, Massena, Gouverneur, Canton, Norfolk, Oswegatchie, Lisbon,
De Kalb, Fowler, Parishville, Colton, Morley, Degrasse, Massena
International Airport - Richards Field, Helena, Carry Falls
Reservoir, Richville, Hammond, Cranberry Lake and Madrid.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a potentially DANGEROUS SITUATION. These storms are
producing widespread winds in excess of 60-65 mph.SEEK SHELTER NOW
inside a sturdy structure and stay away from windows!
&&
LAT...LON 4441 7579 4442 7579 4442 7581 4443 7577
4444 7579 4445 7577 4445 7578 4447 7577
4447 7579 4451 7575 4462 7560 4500 7476
4499 7472 4473 7464 4415 7462 4407 7482
4405 7507 4439 7584 4441 7584
TIME...MOT...LOC 2246Z 237DEG 58KT 4420 7637 4396 7636 4347 7650
HAIL...<.75IN
WIND...70MPH
$$
SLW2 follow-up statements
244
WWUS51 KBTV 152341
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
641 PM EST Sun Nov 15 2020
NYC033-089-160000-
/O.CON.KBTV.SV.W.0071.000000T0000Z-201116T0000Z/
Franklin NY-St. Lawrence NY-
641 PM EST Sun Nov 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EST
FOR NORTHWESTERN FRANKLIN AND ST. LAWRENCE COUNTIES...
At 640 PM EST, severe thunderstorms were located along a line
extending from near North Gouverneur to 7 miles southwest of West
Fowler to 39 miles southwest of Pitcairn, moving northeast at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Potsdam, Gouverneur, Canton, Norfolk, Oswegatchie, De Kalb, Fowler,
Parishville, Colton, Morley, Degrasse, Helena, Carry Falls Reservoir,
Richville, Cranberry Lake, Madrid, Rensselaer Falls, Norwood, Hermon
and Brasher Falls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4416 7462 4415 7462 4407 7482 4405 7507
4425 7552 4450 7561 4499 7473 4499 7472
4473 7464
TIME...MOT...LOC 2340Z 243DEG 44KT 4441 7553 4417 7552 4368 7567
HAIL...<.75IN
WIND...60MPH
$$
SLW676
WWUS51 KBTV 152357
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
657 PM EST Sun Nov 15 2020
NYC033-089-160004-
/O.EXP.KBTV.SV.W.0071.000000T0000Z-201116T0000Z/
Franklin NY-St. Lawrence NY-
657 PM EST Sun Nov 15 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN AND ST.
LAWRENCE COUNTIES WILL EXPIRE AT 700 PM EST...
The strong showers and embedded thunderstorm which prompted the
warning have weakened just below severe limits. Therefore, the
warning will be allowed to expire. However, wind gusts up to 50 mph
are still possible as this line of showers continues to move through
eastern St. Lawrence and Franklin counties.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Burlington.
LAT...LON 4416 7462 4415 7462 4407 7482 4405 7507
4425 7552 4450 7561 4499 7473 4499 7472
4473 7464
TIME...MOT...LOC 2354Z 236DEG 76KT 4451 7531 4427 7530 4378 7545
$$
SLWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 3:40 PM EST, 2 hours 10 minutes earlier.
Area forecast discussion, Nov 15, 3:40 PM EST, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Burlington VT 340 PM EST Sun Nov 15 2020 .SYNOPSIS... Windy conditions will continue through this evening with gusts of 35 to 45 mph possible, locally higher in northern New York. Widespread precipitation spreads across the North Country this afternoon. While most locations will experience rain, higher terrain of the Adirondacks, the Greens, and the Northeast Kingdom could see snow mix in at times. On Monday and Tuesday, rain and snow showers will gradually diminish, lingering longest in the mountains and downwind of Lake Ontario. It then turns dry and cold for Wednesday and Thursday. This will be followed by a weak disturbance on Friday, with a warming trend over the weekend. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 339 PM EST Sunday...Wind gusts are starting to really ramp up across the North Country this afternoon. This is in response to deepening low pressure lifting through the Great Lakes into Ontario/Quebec, dragging its attendant frontal boundary in its wake. A very impressive south to southeast low level jet exists out ahead of this front, as evidenced by gusts to 70 kt already being reported on top of Whiteface Mountain. Some of this wind is being mixed down to the surface, and while mixing isn't optimal, still expect gusts of 35 to 45 mph. The strongest gusts will be down the northwest slopes of the Adirondacks down into the St Lawrence Valley, where a Wind Advisory remains in effect since gusts of 50 mph are possible. More on that in a bit. The focus for the remainder of this afternoon into the evening is a thin line of showers and thunderstorms that is quickly moving east just ahead of the aforementioned front. This convective band currently stretches from eastern Lake Erie southward into western PA, and already has a history of producing wind damage with its passage. Instability is better in this area that here in the north; SB CAPE is very meager across the North Country, less than 50 J/kg. Therefore, expect that the strongest portion of this line will remain to our south. However, given the very strong low level flow, it will not take much to bring those stronger winds to the surface, even here in the North Country. The northern end of the more robust cells may well brush Rutland and Windsor Counties; it is these locations that have the best chance of seeing severe-level convective winds. However, a localized strong or damaging wind gust cannot be ruled out for much of the area given the wind field and strong dynamics. A rumble of thunder or two will also be possible, though coverage was not enough to include in the forecast at this time. The band should enter our western sections, the St Lawrence Valley, around 6-8 pm, the Champlain Valley 8-10 pm, and exit into NH by around midnight or so. Temperatures will warm or at least hold steady even after sunset as we see strong warm air advection ahead of the front, so anticipate precipitation will remain all rain as that band moves through. Once the front moves through, the flow turns to the southwest. While the core of the jet will shift to our east, there will still be 40- 50 kt just off the deck, and while strong cold air advection is not anticipated overnight, temperatures will cool enough to allow mixing to continue overnight. The St Lawrence Valley will see the strongest wind gusts through much of tonight, 35-45 mph. Much of northern New York will remain breezy though. Have therefore extended the Wind Advisory for the northern Adirondacks and the St Lawrence Valley through early tomorrow morning. The rain will quickly come to an end behind the front as well as we see a brief dry slot. However, the southwest winds will result in lake effect showers to develop across northern NY into northern VT. As mentioned above, there's no real cold push behind the front, so temperatures will be slow to fall overnight. Therefore, showers will be rain, gradually mixing with and changing to snow. Lows by dawn will be in the 30s, coldest in the higher terrain. The breezy conditions will continue on Monday as the upper low moves to our north. Brisk winds will bring in a reinforcing shot of cold air, and the steepening low level lapse rates will allow stronger winds aloft to mix down to the surface. Gusts of 25-35 mph can be expected, strongest across portions of northern New York. The aforementioned lake effect showers will continue to stream downwind of Lake Ontario, across the Adirondacks and into the northern Greens. The band will eventually shift south of our region later in the day as the winds turn to the west, but an upper shortwave rotating around the base of the low will skirt along the international border overnight, keeping mountain snow showers going through daybreak. Overall, snow amounts will be an inch or less, with a few inches at the higher elevations. Monday's highs will range from the upper 30s in the mountains to mid 40s in the wider valleys. Low temperatures Monday night will be in the mid 20s to lower 30s. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 339 PM EST Sunday...A taste of winter with periods of flurries and mountain snow showers is expected on Tuesday. Still seeing forecast soundings indicating a moist layer in the dendritic growth zone, but cloud depth is shallow and limited forcing for ascent will limit snowfall during this period to mainly an inch or less and confined to the Adirondacks and Greens associated with occasional heavier snow showers. While surface temperatures should warm above freezing in the valley locations, cold air aloft should allow for flurries rather than sprinkles with surface temperatures even when temperatures are well into the 30s. Given the shallow clouds and west-northwest flow, expect downslope areas into the Champlain Valley and eastern Vermont to see peaks of sunshine with other areas more persistently cloudy. Towards evening, as the base of a shortwave trough exits to our east, top-down drying should shut off any precipitation except for in the highest terrain. The door will be opened for Arctic air to drop southward, resulting in a blustery night with northwest winds frequently blowing above 15 MPH. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 339 PM EST Sunday...We are still on track to see the coldest conditions of the season on Wednesday. Additionally, northwest winds gusting up to 20 MPH in many areas will persist, resulting in wind chills in the single digits and teens. While temperatures won't be record-breaking, it will be a stark change from a week ago to date when highs were more than 40 degrees warmer. Clouds should tend to decrease later in the day, setting the stage for a cold night. On Thursday a warm front will push through from the west, which could support a brief period of light snow or rain, mainly over the eastern slopes of the Adirondacks and Northeast Highlands over Essex County, Vermont. A fairly deep layer of dry air above the surface will limit the precipitation. Otherwise, while warmer than Wednesday, breezy south or southwest winds will make it feel a bit raw out. Little sunshine is expected with a lot of mid-level clouds expected, with the best chance for blue skies over southern Vermont with perhaps some clearing throughout the Champlain Valley during the afternoon. A zonal upper-level pattern then gets established from Thursday night through Saturday which means fast moving, weaker weather systems that currently are low chance of rain or snow showers for any particular time period. The position of the jet stream favors precipitation mainly across northern areas, especially on Friday, but as of now chances are low. Weak warm advection on Friday will be followed by cold advection on Saturday with temperatures within 5 degrees of normal during this period, with breezy northwest winds on Saturday mainly over Vermont due to surface high pressure positioned closer to northern New York in the vicinity of southwestern Quebec. It looks like another active Sunday is in the cards. The combination of an upper-level trough digging southward and surface low pressure lifting northeastward from the southern Great Plains into the eastern Great Lakes will bring us widespread precipitation. First pass at the data would suggest snow changing to rain in much of the North Country with a storm track over or just west of the St. Lawrence Valley, with potential for a cold air damming scenario over eastern Vermont. However, run-to-run differences in models suggests at this time only a slight chance of rain and snow across the North Country is reasonable. && .AVIATION /21Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday...Currently VFR, with light precipitation continuing to move across the region. Southeasterly winds will continue to increase to 15 to 25 knots sustained, with gusts of 30 to 35 kts this afternoon. Areas of LLWS are also expected as a strong southerly jet moves overhead. LLWS will be strongest until 01Z Monday. Only light precipitation is expected through about 21z. More widespread rain thereafter with a potential convective line to move west to east 22z-03z. After 02Z, winds become southwesterly, remaining elevated at 10 to 15 knots sustained and gusts of 20 to 30 knots. Given the expected winds, most TAF sites should remain VFR despite the onset of rainfall, with general deterioration to MVFR ceilings only expected after 21Z. Ceilings improve after 04Z as dry slot of low pressure moves in. After 07Z, lake effect rain or snow showers could impact SLK, which will continue through much of the rest of the TAF period. Outlook... Monday Night: VFR. Slight chance SHRA, Slight chance SHSN. Tuesday: VFR. Slight chance SHRA, Slight chance SHSN. Tuesday Night: Mainly VFR, with local MVFR possible. Slight chance SHSN. Wednesday: VFR. NO SIG WX. Wednesday Night: VFR. NO SIG WX. Thursday: VFR. NO SIG WX. Thursday Night: VFR. Slight chance SHRA. Friday: MVFR. Slight chance SHRA. && .MARINE... A strong low pressure system will produce strong southeast to south winds that will channel through the Champlain Valley. Winds will be strongest from noon today through midnight with sustained winds of 15 to 28 knots, and gusts as high as 40 knots on Lake Champlain today. Waves are expected to increase to 4 to 6 feet in response to strong winds. Winds gradually subside after midnight, but remain 10 to 20 knots. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...Wind Advisory until 4 AM EST Monday for NYZ026-027-029>031-087. && SYNOPSIS...Hastings NEAR TERM...Hastings SHORT TERM...Kutikoff LONG TERM...Kutikoff AVIATION...Hastings MARINE...WFO BTV
Hazardous weather outlook, Nov 15, 3:29 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 329 PM EST Sun Nov 15 2020 NYZ026-027-029>031-087-162030- Northern St. Lawrence-Northern Franklin-Southeastern St. Lawrence- Southern Franklin-Western Clinton-Southwestern St. Lawrence- 329 PM EST Sun Nov 15 2020 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY... This Hazardous Weather Outlook is for northern New York. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ028-034-035-VTZ001>012-016>019-162030- Eastern Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 329 PM EST Sun Nov 15 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This afternoon and tonight. Gusty southeast to south winds are expected late this afternoon through midnight. Max wind gusts in the Champlain Valley and into Vermont will be 30 to 45 mph. There could be a few isolated occurrences of wind gusts up to 50 mph along the immediate western slopes of the Green Mountains, or with a line of gusty showers expected between 7 and 9 PM. A few downed tree limbs could cause localized power outages. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Nov 15, 5:29 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
529 PM EST SUN NOV 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM NON-TSTM WND DMG 3 NE UPPER JAY 44.37N 73.74W
11/15/2020 ESSEX NY DEPT OF HIGHWAYS
4 TREES DOWN ON POWERLINES ON SHELBRAKE ROAD
&&
EVENT NUMBER BTV2001250
RSDThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 15, 3:18 AM EST | Wind Advisory | BTV | Clinton, Franklin, St. Lawrence | 23 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.